Alert archive / Georgia / Special Weather Statements in 2020
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jun 23, 2020, 5:29 PM EDT for Richmond County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2020, 5:29 PM EDT (21:29 UTC)
- Expired
- Jun 23, 2020, 6:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
County Richmond County, GA
The radar
The Columbia radar (KCAE), 124 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910
WWUS82 KCAE 232129
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
529 PM EDT Tue Jun 23 2020
GAZ064-065-077-232215-
Burke GA-Richmond GA-Columbia GA-
529 PM EDT Tue Jun 23 2020
...Strong Thunderstorms Will Impact Portions of northwestern Burke...
Richmond and south central Columbia Counties Until 615 PM EDT....
At 529 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Grovetown, moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Grovetown, Fort Gordon, Hephzibah, Harlem, McBean, South Augusta,
Blythe, Keysville, Leitner Lake Conference Center, Liberty Park
Community Center, Bath-Edie, Pea Patch Aerodrome, Bennock Mill,
Ellwood and Diamond Lakes Regional Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 20 in Georgia between mile markers 187 and
189.
LAT...LON 3335 8230 3339 8232 3350 8224 3330 8186
3329 8186 3326 8183 3311 8227 3313 8228
3323 8223 3327 8226 3327 8229 3330 8231
3331 8235
TIME...MOT...LOC 2129Z 304DEG 19KT 3338 8223
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 23, 2:39 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 23, 2:39 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Columbia SC 239 PM EDT Tue Jun 23 2020 .SYNOPSIS... The chance of showers and thunderstorms will continue through mid to late week as moisture and the next frontal boundary move into the region. Temperatures will be near or above normal. && .NEAR TERM /THROUGH TONIGHT/... An upper trough over the Great Lakes region will gradually move eastward while a shortwave rotates through the base of the trough through the forecast area late this afternoon. Deep moisture is in place across the area with pwat values around 1.8 to 2.0 inches. The moist airmass combined with heating and the presence of a lee- side trough will allow isolated to scattered showers and thunderstorms to develop early this afternoon. Radar shows the convection associated with the trough as of 1830Z extending through the western Carolinas into central GA. This broken line is expected to continue to move eastward and into the forecast area by late afternoon. The forecast area is outlooked in a marginal risk for severe weather by SPC, but the overall severe threat appears low. Damaging winds are the primary severe threat, although DCAPE is currently unimpressive at 400 to 500 J/kg. Instability appears weak and shear is weak. Convective activity and wind gusts should diminish during the evening as the shortwave moves out and the conditional instability is lost. Overnight lows around 70. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Wednesday morning, one short wave will have moved offshore, but a streamer of vorticity will hang back across the southern half of the area as another shortwave follows closely on its heels within the eastern North America large scale trough. At the surface, a weak front will sag into South Carolina from the north, but will likely stall across the northern parts of the FA, keeping most of us in a warm and humid airmass, which will become moderately unstable by afternoon. As the aforementioned shortwave approaches, more showers and thunderstorms are expected to develop, with the best chances along and south of the weak front. By the late afternoon and evening, winds in the 850-500 mb layer will increase somewhat, so its possible the convection would form into multicell clusters with some organization. Were that to happen, a few severe storms would be possible. Wednesday night, lingering convection should be done by midnight as the upper energy moves away and diurnal effects diminish the instability. On Thursday, the deepest moisture will pull away from the southeastern states as heights slowly build aloft. The surface front will have moved out by then as well, so the chances of convection should drop down to the lower end of the chance category. The air mass will be a touch cooler, and winds will pick up a little, so conditions will not be overly oppressive. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Heights will continue to build aloft Friday into the weekend as the low level bermuda high builds westward across northern Florida and the northern Gulf of Mexico. Low level temps will be on the rise as well, with highs expected to be at least mid 90s in many places. Chances of rain will be lower due to large scale subsidence, but the near surface thermal trof could still be the focus for a few scattered thunderstorms by late each day. The one fly in the ointment for the weekend is the eventual evolution of the SAL dust over the area. Mid layer trajectories would suggest that some of that may work its way into the FA, especially by Sunday. Were this to happen, it could potentially knock down max temps by a couple of degrees and make the chances of rain even lower by enhancing the expected low level cap. It's too early in the forecast cycle to get too cute, however, as the amount and timing is still uncertain. Early next week, a cutoff low is forecast to develop by the global models over eastern Canada and New England. However, there is some question as to how far south the influence of the cutoff will get. If it becomes deep enough, it could drive a cold front through the area from the north. While this is possible, it could also struggle to get into South Carolina and Georgia, given the region a hot and dry pattern. I'm going with a near seasonable forecast for now. Also, some effects from the SAL may still be in play. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR conditions expected outside of afternoon/evening convection. Isolated to scattered thunderstorms should develop in the early afternoon due to the warm, moist airmass. Radar showing a line of mainly showers extending from western NC through central GA which is expected to track towards region later this afternoon with convective coverage increasing. Most of the convection will diminish with loss of heating this evening. Winds will continue out of the southwest through the afternoon at around 12 knots gusting to 18 to 20 knots. Higher gusts possible in thunderstorms. Fog potential is low tonight due to a 20 know low level jet and clouds. EXTENDED AVIATION OUTLOOK...CIG/VSBY conditions through the end of the week will be mainly impacted by scattered afternoon/evening convection. Some dust may make it into the area over the weekend, but at the current time I am not expecting anything but VFR vsbys from the SAL. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 23, 3:22 AM EDT, 14 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 322 AM EDT Tue Jun 23 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 240730- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 322 AM EDT Tue Jun 23 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 23, 3:49 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Columbia SC
349 PM EDT Tue Jun 23 2020
SCZ020-026-232045-
Newberry SC-Saluda SC-
349 PM EDT Tue Jun 23 2020
...Strong Thunderstorms Will Impact Portions of Newberry and Saluda
Counties Until 445 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 348 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northeast of
Clinton to 9 miles southwest of Newberry College to 9 miles northwest
of Saluda County Airport, moving east at 20 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Newberry, Saluda, Whitmire, Prosperity, Ridge Spring, Saluda County
Airport, Newberry College, Newberry County Airport, Dreher Island
State Park, Blair, Little Mountain, Monetta, Pomaria, Silverstreet,
Ward, Peak, Saluda Co Sheriff's Office, US-176 and SC-
34 Crossroads, Good Hope and Hollywood Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes Interstate 26 between mile markers 62 and 89.
LAT...LON 3413 8187 3420 8184 3433 8185 3437 8178
3453 8165 3445 8154 3449 8149 3449 8143
3424 8132 3420 8134 3417 8141 3412 8143
3409 8140 3409 8147 3386 8160 3384 8162
3388 8185 3398 8190 3396 8201
TIME...MOT...LOC 1948Z 264DEG 18KT 3454 8177 3421 8175 3398 8194Special weather statement, Jun 23, 4:07 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
407 PM EDT Tue Jun 23 2020
GAZ064-065-077-SCZ025-030-035-232100-
Burke GA-Richmond GA-Columbia GA-Barnwell SC-Aiken SC-Edgefield SC-
407 PM EDT Tue Jun 23 2020
...Strong Thunderstorms Will Impact Portions of northern Burke...
Richmond...northeastern Columbia...western Barnwell...Aiken and
southern Edgefield Counties Until 500 PM EDT....
At 406 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Riverwood to
near Glendale to near Gough, moving east at 25 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Aiken, North Augusta, Evans, Waynesboro, Savannah River Site,
Martinez, Aiken Mall, Augusta, Plant Vogtle, Clearwater, Belvedere,
Hephzibah, Williston, New Ellenton, Jackson, Glendale, Gough, South
Augusta, Midtown and Riverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes the following highways...
Interstate 20 in Georgia between mile markers 194 and 201.
Interstate 20 in South Carolina between mile markers 0 and 26.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3342 8207 3362 8230 3364 8220 3361 8217
3359 8213 3363 8210 3366 8212 3375 8166
3350 8136 3316 8154 3310 8162 3308 8161
3309 8160 3306 8159 3305 8226
TIME...MOT...LOC 2006Z 262DEG 24KT 3358 8215 3344 8198 3313 8214Special weather statement, Jun 23, 4:19 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
419 PM EDT Tue Jun 23 2020
SCZ020-021-026>028-232100-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Saluda SC-
419 PM EDT Tue Jun 23 2020
...Strong Thunderstorms Will Impact Portions of Fairfield...
Lexington...eastern Newberry...northwestern Richland and southeastern
Saluda Counties Until 500 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 419 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles north of
Blair to near Dreher Island State Park to near Saluda, moving east at
35 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Winnsboro, Springdale, Dentsville, Oak Grove,
St. Andrews, VC Summer Nuclear Station, Highway 6 at Lake Murray Dam,
Red Bank, South Congaree, Pine Ridge, Gaston, Prosperity and Arcadia
Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 40 and 84.
Interstate 26 between mile markers 79 and 120.
Interstate 77 between mile markers 0 and 50.
LAT...LON 3454 8087 3449 8090 3447 8089 3441 8083
3441 8079 3438 8077 3418 8087 3411 8077
3388 8101 3387 8104 3383 8105 3382 8152
3388 8157 3382 8166 3391 8184 3414 8153
3449 8147 3450 8142 3457 8142
TIME...MOT...LOC 2019Z 262DEG 32KT 3451 8140 3416 8146 3398 8170Special weather statement, Jun 23, 4:56 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
456 PM EDT Tue Jun 23 2020
SCZ021-022-027-028-116-232200-
Fairfield SC-Lexington SC-Southern Lancaster SC-Richland SC-
Kershaw SC-
456 PM EDT Tue Jun 23 2020
...Strong Thunderstorms Will Impact Portions of eastern Fairfield...
central Lexington...Southern Lancaster...Richland and Kershaw
Counties Until 600 PM EDT....
...Boaters on Lake Wateree Should Seek Safe Harbor...
At 455 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Fort Lawn to 9
miles southwest of Red Bank, moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Lancaster, Camden, Winnsboro, Springdale, Dentsville, Oak Grove, Lake
Wateree Dam, St. Andrews, McEntire Air Base, Highway 6 at Lake Murray
Dam, Red Bank, South Congaree, Pine Ridge and Kershaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 48 and 104.
Interstate 26 between mile markers 98 and 120.
Interstate 77 between mile markers 0 and 51.
LAT...LON 3459 8038 3444 8033 3429 8041 3428 8044
3417 8048 3409 8064 3404 8060 3400 8065
3397 8062 3390 8062 3378 8069 3378 8083
3388 8100 3387 8104 3379 8105 3380 8139
3455 8101 3455 8087 3481 8088 3481 8056
TIME...MOT...LOC 2055Z 274DEG 28KT 3474 8090 3384 8136Special weather statement, Jun 23, 4:58 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
458 PM EDT Tue Jun 23 2020
SCZ030-035>037-041-232200-
Orangeburg SC-Barnwell SC-Aiken SC-Calhoun SC-Bamberg SC-
458 PM EDT Tue Jun 23 2020
...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...northeastern Barnwell...central Aiken...western Calhoun
and northwestern Bamberg Counties Until 600 PM EDT....
At 458 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near New Ellenton, or near Aiken Mall, moving
east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Aiken, Denmark, Aiken Mall, Williston, Blackville, New Ellenton,
Citizens Park, Barnwell State Park, Aiken State Park, North,
Springfield, Hilda, Salley, Neeses, Norway, Perry, Elko, Woodford,
Livingston and Windsor.
LAT...LON 3336 8173 3355 8171 3367 8122 3366 8121
3366 8118 3370 8109 3371 8104 3323 8106
TIME...MOT...LOC 2058Z 265DEG 27KT 3346 8163Special weather statement, Jun 23, 5:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
529 PM EDT Tue Jun 23 2020
GAZ064-065-077-232215-
Burke GA-Richmond GA-Columbia GA-
529 PM EDT Tue Jun 23 2020
...Strong Thunderstorms Will Impact Portions of northwestern Burke...
Richmond and south central Columbia Counties Until 615 PM EDT....
At 529 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Grovetown, moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Grovetown, Fort Gordon, Hephzibah, Harlem, McBean, South Augusta,
Blythe, Keysville, Leitner Lake Conference Center, Liberty Park
Community Center, Bath-Edie, Pea Patch Aerodrome, Bennock Mill,
Ellwood and Diamond Lakes Regional Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 20 in Georgia between mile markers 187 and
189.
LAT...LON 3335 8230 3339 8232 3350 8224 3330 8186
3329 8186 3326 8183 3311 8227 3313 8228
3323 8223 3327 8226 3327 8229 3330 8231
3331 8235
TIME...MOT...LOC 2129Z 304DEG 19KT 3338 8223The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:49 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 56 min |
| Jun 23, 4:07 PM EDT | Special Weather Statement | CAE | Aiken | 53 min |
| Jun 23, 4:19 PM EDT | Special Weather Statement | CAE | Fairfield, Lexington, Richland | 41 min |
| Jun 23, 4:56 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster, Lexington, Richland | 64 min |
| Jun 23, 4:58 PM EDT | Special Weather Statement | CAE | Aiken | 62 min |
| Jun 23, 6:04 PM EDT | Special Weather Statement | CAE | Clarendon, Lee, Sumter | 56 min |
| Jun 23, 6:14 PM EDT | Special Weather Statement | CAE | Bamberg | 46 min |
| Jun 23, 6:29 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 61 min |
| Jun 23, 7:15 PM EDT | Special Weather Statement | CAE | Sumter | 45 min |
| Jun 23, 7:32 PM EDT | Special Weather Statement | CAE | Clarendon | 28 min |
| Jun 22, 8:38 PM EDT | Special Weather Statement | CAE | McDuffie | 52 min |
| Jun 22, 8:56 PM EDT | Special Weather Statement | CAE | Columbia | 49 min |
| Jun 23, 6:17 PM EDT | Special Weather Statement | CAE | Burke | 58 min |
Nearby
Special Weather Statements in Georgia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.